Struggling with chemotherapy
I have been finding the first week after each chemotherapy since my second session quite hard. The inevitable nausea and seemingly constant tiredness is very dispiriting.
I had my fourth FEC chemo (of six) a few days ago. The third had been a bit difficult because, although my veins are visible, they are giving the nurses trouble in getting the cannula in.
I'd not had a problem with needles before, but I've taken to squeezing Frank's hand when they try to get the needle in.
(I'll have photos after the next session as the cannula procedure is pretty amazing otherwise.)
Because I had lymph nodes taken from the side with my tumour, I mustn't have any blood taken or even blood pressure taken on that side.
And so my right arm is looking a tad ravaged. The nurses had used a vein on the back of my hand for the first two sessions but used my wrist for the last two.
The veins on my right arm look like something out of a horror film, where a close-up in the film would show the blood darkening and pulsating before erupting.
I am calling the markings on my arms my stigmata because they are the most tangible manifestation of this unexpected journey I am on: they look bad and feel sore.
Hair loss hasn't bothered me and my surgery scar is healing nicely. Instead, I can hold out my arm and whine "look what they're doing to me" :-)
At each chemo session I have an anti-sickness drip (I think), an orangey-red chemotherapy drug which has to be administered by hand because it is an irritant (a nurse administers it slowly through the cannula), and then two chemotherapy drugs by drip between saline drips to "flush everything out".
There's often waiting before hand and the whole thing takes several hours.
At some point I am visited by someone from the pharmacy who brings me a new batch of medicine.
Domperidone 10mg - anti-sickness (before meals)
Prochlorperazine 3mg - anti-sickness
Co-danthramer - diarrhoea (not needed)
Lactulose - constipation (due to Dexamethasone) (not needed)
Diffram - mouthwash
I have seen a doctor before the last two sessions. They ask about my symptoms and how I am taking the meds. The last one referred to my notes about my gums dropping to expose the roots of my teeth. He asked why I wasn't using the mouthwash regularly and I said I'd been told to take it for mouth ulcers or mouth sores, neither of which I have.
He said to use the mouthwash four times a day to keep my gums clean, and to not eat or drink for at least half an hour afterwards. Since chemo makes me very thirsty, it's been hard to find a half-hour period soon after eating when I don't want to drink something.
He also suggested I take the extra Domperidone tablets (20mg - three times a day) to ward off the nausea I feel in the days following chemo. I tried it the first day but I ended the day knelt in front of a toilet hoping to be sick to get it over with.
I haven't had all the side-effects I could have. No metallic taste that ruins the flavour of everything. The only thing I have noticed is that cranberry juice tastes unpleasantly tart with no sweetness or flavour (I thought I had a bladder infection but I think there was something in a new toilet paper I was using!). I am now mixing the cranberry juice with diet cherry soda!
I am also not suffering with diarrhoea or constipation; the latter can brought on by one of the anti-sickness meds. I eat a lot of fresh food anyway, lots of brown bread, and I had previously discovered that eating onions gets things moving. The doctor said to not have anything hanging around inside for more than a day as it could make me ill with my low immune system.
Yesterday afternoon I had to lie down from tiredness and asked Frank to look up Prochlorperazine, the second back-up anti-sickness pill I hadn't used. I was feeling nauseous from something I'd recently eaten (rather than nausea from it being time to eat) and wanted something for it. It turns out to be originally an anti-psychotic drug, but it's also a fast-acting anti-emetic in small dosages. I put one pill between lip and gum as advised and soon had one of those heart-burn attacks that felt like a mild heart attack. Ho hum. It passed in a half hour, thankfully, and I wasn't feeling nauseous any more, just tired.
The apathy and lack of any emotion I experienced after my first chemo hasn't returned. I do feel pretty glum and anti-social the first week instead, but that is not surprising!
The tiredness is definitely increasing with each session. I think I am sleeping and napping about 18 hours a day. Of the remaining time, I have some energy for half the time and want to go back to bed otherwise.
I have been spending time in Second Life to try to stay awake a bit longer in the evening but sometimes I log off soon after I arrive as I realise that I don't feel like talking to anyone when none of my friends are around. (I am sure that Ilsebil Erin will agree that newbies can be hard work to get chatting, which makes me wonder why they get an account at all.)
The tiredness is a bit odd because my body and brain are slightly out of sync. I will feel like lying down, but then I will think about all the things I could be doing instead, willing myself to get up and do something useful but really feeling it so much of an effort.
I sometimes day-dream of lying in bed all day and being brought a regular supply of snacks and cool drinks with long straws while I use a lap-top on the bed. But I really don't want to spend weeks like that; I'm already hideously unfit (again) as it is. The 19 steps up to our front door wind me, and we live on a single storey, so I am getting no exercise at all.
I resent that the treatment is making me feel ill (as well as the pills for the side-effects and THEIR side-effects) whereas the thing I am being treated for - a small lump in my breast - never caused me any pain, nor did the subsequent surgery to remove it.
Unlike the earlier stages, there is a daily reminder of having chemo. The few remaining straggles of hair on my head whenever I look in a mirror, the nausea, the tiredness and feeling chillier than the people around me. I wish I could forget it and just carry on as normal on the good days - some people go back to full-time work!
It was after my third session that I thought about stopping chemo. The thought didn't last long and I hadn't considered it seriously but that I thought it surprised me. I reminded myself that my discomfort is temporary and that I have a few friends with chronic back problems that will never get better.
Yesterday I wished I could hire out my side-effects! But, really, I hope that improving the chemotherapy experience is something that researchers are working on.
My white blood cell count was low before my last chemo but not low enough to postpone it. The doctor said to be especially careful this coming week as my immune system would be very low; if I get a temperature of 38 degrees for even an hour, I must go to the hospital.
See you on the other side!